Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Expired Mirena IUD
    avatar
    Mamacitaof3 posted:
    I have had a Mirena IUD for 5 yrs now...my current one exprired on 10/31..i have an appt to get a new IUD, the ParaGuard(which is all the health dept has to offer) on the 15th of Nov....recently i have started feeling "weird"...nauseated, bloated or full feeling, upper abdominal pain, shortness of breath....what can be causing this? its making me miserable!
    Reply
     
    avatar
    georgiagail responded:
    Any chance of pregnancy?

    Gail
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Mamacitaof3: While pregnancy should always be ruled out, your Mirena should continue to provide contraceptive coverage after 10/31/11. The device itself is still an IUD--even with dwindling hormone doses.

    Be sure and tell the Health Department about your symptoms.Nausea/bloating/upper abdominal pain can represent gal bladder disease or other gut problems. If the shortness of breath escalates you should not wait to be seen for another week. Some possible cause for this can include: respiratory infection, blood clot in the lung, atypical cardiac pain, or an asthma attack.

    In Concern,
    Jane
     
    avatar
    Mamacitaof3 replied to Jane Harrison Hohner, RN, RNP's response:
    I went in on the 15th to get it removed and a new one in but the nurse couldnt find the strings....she spent close to half an hour poking and proding and pinching me...which hurt like hell!! they have done 2 urine preg tests, which both been neg....supposedly the health dept nurse is gonna consult with the gyn that works with them at times, but havent heard back at all.....went to the ER about the pain, which has gotten worse....my BP is slightly elevated....and they were trying to say that this pain is not related to the IUD that its either an ulcer or GERD....which i think is wrong....not sure what i am to do.....still have the damn IUD in...and pain and nausea, shortness of breath at times too....not sure where to turn now...help!!
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to Mamacitaof3's response:
    Dear mamacita: Gosh, I'm sorry you had to go through the pain of attempts to get the strings so Mirena can be removed. I have had this happen both as a provider--and as the patient! At least there is not an undetected pregnancy.

    As you read above, nausea/bloating/upper abdominal pain can represent gal bladder disease or other gut problems--ulcers and GERD are both gut (upper gut) conditions. GERD can even product symptoms of difficulty swallowing, lump in the throat, burning in chest, and shortness of breath.

    Getting the IUD out and replaced can be handled at the family planning clinic. Hopefully the ER either started you on some meds for GERD as a trial or referred you to a primary care clinic. Depending upon the scope of practice at your GYN clinic, they may be able to follow up any medication discussed in the ER--or refer you for more definitive testing.

    In Sympathy,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.